I am a somewhat newly (2 years, 2 months) diagnosed diabetic that has not had a whole lot of first hand experience with other T1 diabetics and was hoping that some of you out there could give me some feedback on the disease. I was diagnosed by my brother (a T1 himself), with a BG of 526 after displaying some of the common symptoms, unquenchable thirst, loss of weight (40 lbs.) and general extreme grumpiness. When I was diagnosed, I was fortunate to be introduced to a counselor who was a godsend. She helped me take control of my situation, and I have had great success with my BG's. I was diagnosed with an a1c of 12.5, got it down immediately to 7.6 after three months, and my last three quarterly a1c's have been 5.9, 5.7 and just the other day, 5.4. I think I am fotrunate in that my diabetes seems to be a lot more "stable" than others I read about here on TuDiabetes. Typical meals consist of 40-90 carbs, and I allow myself treats at times to fend off the cravings that I still have for occasional donuts (just one) and starbursts and skittles as I tend to run low in the afternoons and use them to bring my BG's up from the 70's to the 90's. My BG comes down within 3 hours into the 85-100 range on a very consistent basis, and corrections are minimal - maybe once or twice a month (like after pizza or italian food). The question I have has to do with the long term effects of the disease on my health. I was wondering if I could get your feedback on what I might expect in the long term in regards to the progression of the disease - specifically if it tends to get more difficult to manage and what the effects on my health might be. Is the control that I have demonstrated, if I can continue, be expected to mitigate the damages to my eyes, feet and kidneys? What types of side effects should I encounter the longer this disease is around? Should I eat fewer carbs with my meals even though my control is pretty good? I actually have reduced my basal dose (Lantus) from 15 to 13 and am thinking to reducing it even more to fight the afternoon drops into the 70's and sometimes 60's that I am experiencing. Any feedback from you would be greatly appreciated.
Kestrel: I can feel and sense it when I am dropping into the 70's. Dont' get shaky and sweaty yet (that happens in the low 60's). I have been thinking of changing my habits and shooting for an A1c in the 4's, but that would be a lot of work. Also, everyone has told me that keeping my BG in the 70's would be dangerous (possibility of hypo's). I have avoided the ambulance and emergency room so far and hope to keep avoiding them. And, I did not think that a BG of 70 was normal.
Congrats on living well with type 1!!
One thing to consider with the Lantus is to split the dose and give it twice a day. I had horrible lows about 6 hours after I injected my Lantus. I corrected this by switching to the pump -- so I never tried the two doses, but I have heard that it worked well for others and allowed you to customize the amount of basal insulin you need at different times of the day (you could give a smaller dose in the morning and a bigger dose in the evening -- they don't need to be the same amount, but your daily total should remain the same).
I also have the most insulin sensitivity in the afternoon.
You *may* still be in the honeymoon phase, which means that your body is still producing some insulin. If this is the case, then it may become harder to avoid highs later. BUT... you will also become better and better about understanding your body and your blood sugar -- so it may not lead to higher A1cs!
I have had diabetes for 8 years and haven't noticed any major changes apart from the transition out of the honeymoon phase (which for me was about 3 months after diagnosis).
Many people advocate low carb and it does work very well for many people. I eat about the same amount of carbs that you do.
Kristin: Yes, I am going to look into splitting my Lantus with my endo. Interestingly, my lows are about 16 hours after my Lantus dose, but if splitting the dose would help, I am all for it. Although, I will miss the 5 or 6 skittles that I get in the afternoons to bring up my BG. Yesterday was interesting because I had to eat about 30 carbs between 4pm and 6pm in order to offset the low and keep my BG's up. And, the lows come along after my Bolus has worn off (ate lunch at 12pm). I am not complaining too loudly about having to eat a little to raise my BG's but when it happens during a presentation or meeting it makes me look real funny. Also, I am very careful not to eat too many carbs at a time. I kind of graze 5 or so carbs (starburst, 3-4 jelly bellies, 2 sweet tarts) to bring my BG's up betweek 90 and 100, then keep testing. I don't want to have to correct for a high later.
Sounds like you have things under control. I don't suggest trying to move your A1c into the 4% area. You would definitely have many more lows. 5.4% is really terrific. Many people on this site would "kill" for that #. LOL Just keep up what you are doing and I think you will avoid complications.
catlover: I think that I may be able to lower my a1c even more by following Leo's advice to lower my carb intake. I wouldn't be managing my diabetes any more aggressively than I am now, and my body seems to react to the insulin in a very, very predictable manner. By reducing my carb intake at my meals, I think that my a1c will follow. I guess we will see in 3 months. Thanks for the feedback.